Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Phoenix, AZ

July 14, 2014Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2014, 5:40 PM MST for Maricopa County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2014, 5:40 PM MST (00:40 UTC)
Expired
Jul 14, 2014, 6:21 PM MST
In force
41 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:30 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST MON JUL 14 2014

.UPDATE...UPDATED FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES ARE ALSO FORECAST DUE TO CLOUDS...HUMIDITY...AND
RAINFALL. BY WEDNESDAY...A DRYING AND WARMING TREND IS FORECAST TO
CONTINUE INTO FRIDAY. INCREASED HUMIDITY AND A THREAT OF AFTERNOON
THUNDERSTORMS WILL RETURN MAINLY TO PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA NEXT WEEKEND.

&&

.DISCUSSION...
MID AFTERNOON SATELLITE IMAGERY NOT LOOKING OVERLY PROMISING ACROSS
THE LOWER DESERTS. CU HAVE REPEATEDLY DEVELOPED AND DIED OFF SINCE
NOON AND THE METRO IS VIRTUALLY CLEAR OVERHEAD AS OF 22Z.
TEMPERATURES ALOFT AROUND 500 MB ARE JUST TOO WARM AND PROVIDING
ENOUGH OF A CAP TO INHIBIT CONVECTION. WHILE STORMS STILL HAVE A
GOOD CHANCE TO SURVIVE EAST OF PHOENIX NEAR GLOBE AND TO THE
SOUTHEAST OF THE METRO...THE LOWER DESERTS WILL STRUGGLE TO SEE
WIDESPREAD CONVECTION. GOING TO TRIM POPS SLIGHTLY INTO THE 15-20
PERCENT RANGE. COULD SEE STILL SEE SOME ISOLATED STORMS THAT PRODUCE
GUSTY WINDS AND HEAVY RAIN AROUND THE METRO.

MOISTURE WILL REMAIN IN PLACE ACROSS EASTERN ARIZONA ON TUESDAY
ALTHOUGH SOME DRY AIR WILL ALREADY START MOVING IN FROM THE WEST. AS
TUESDAY\S WEATHER WILL BE HEAVILY DEPENDENT UPON WHAT HAPPENS THIS
EVENING...MADE VERY FEW /IF ANY/ CHANGES TO THE POPS FOR TUESDAY.
MAINTAINING ELEVATED PRECIP CHANCES EAST OF THE COLORADO RIVER
VALLEY ALTHOUGH NOT AS HIGH AS TODAY\S VALUES.

&&

.PREVIOUS DISCUSSION...
TUESDAY...
IN THE UPPER LEVELS...BEHIND THE EXITING INVERTED TROF...MODELS
FORECAST UPPER LEVEL 300/250 MB HIGH CENTERS TO DEVELOP OVER
NORTHEAST AZ BY LATE TODAY...THEN SHIFT TOWARD FLAGSTAFF ON TUESDAY.
MONSOON RESEARCH HAS SHOWN WHEN 300/250 MB HIGH CENTERS
COINCIDE...SIGNIFICANT CONVECTION FAVORS THE EAST THROUGH SOUTH
FLANKS OF THE ANTI-CYCLONIC CIRCULATION. THEREFORE...LARGE
CONVECTIVE STORMS ARE EXPECTED OVER THE EASTERN RIM AND WHITE
MOUNTAINS THIS AFTERNOON. WESTERLY MOVING OUTFLOWS AND CONVECTION
BUILDING ALONG THE OUTFLOWS WILL HAVE A GOOD CHANCE OF DESCENDING
INTO THE LOWER CENTRAL DESERTS BY EVENING... INCLUDING PHOENIX AND
CASA GRANDE. THEREFORE EVENING PRECIP PROBABILITIES WILL BE ELEVATED
ON TUESDAY. AFTERNOON TEMPERATURES WILL ALSO BE COOLER DUE TO
INCREASED HUMIDITY AND CLOUDS.

WEDNESDAY THROUGH FRIDAY...
ALTHOUGH MODELS HAVE A DIFFICULT TIME MODELING THE LIGHT UPPER LEVEL
WIND REGIME DURING THE SUMMER-TIME...THIS FAR OUT THEY SUGGEST BROAD
QUASI-STABILIZING ANTICYCLONIC FLOW ALOFT OVER OUR FORECAST AREA. AT
THE SAME TIME...MODELS FORECAST A SIGNIFICANT DRYING TREND FROM THE
WEST...ALL RESULTING IN AN END TO CONVECTIVE ACTIVITY OVER THE
FORECAST AREA...WITH THE EXCEPTION OF ZONE 24 SOUTHERN GILA COUNTY
EAST OF PHOENIX WED THROUGH FRI.

SATURDAY AND SUNDAY...
MODELS FORECAST A RETURN OF MONSOON MOISTURE FROM MEXICO THIS
PERIOD. A FEW WEAK NORTHWARD UPPER LEVEL PERTURBATIONS FROM MEXICO
ARE POSSIBLE...AND ENOUGH TO INTRODUCE A SLIGHT CHANCE OF LATE
AFTERNOON/EVENING SHOWERS TO THE LOWER CENTRAL AZ DESERTS AND
MOUNTAINS FOR THE WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
LATEST SATELLITE TRENDS SUGGEST THAT INHIBITION IN THE BOUNDARY
LAYER IS CURRENTLY HINDERING STORM DEVELOPMENT IN THE LOWER DESERTS.
HOWEVER...CONDITIONS STILL REMAIN MOIST AND FAVORABLE FOR CONVECTION
IN THE PHOENIX AREA EARLY THIS EVENING. ALTHOUGH ACTIVITY IS NOT
EXPECTED TO BE AS ORGANIZED AS THAT WHICH OCCURRED SUNDAY...ISOLATED
CELLS WITH AVIATION IMPACTS SUCH AS BRIEF GUSTY WINDS AND BLOWING
DUST ARE POSSIBLE...PARTICULARLY AT KIWA.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
AN AREA OF LOW PRESSURE ACROSS THE NORTHERN BAJA PENINSULA WILL
CONTINUE TO GENERATE ISOLATED CONVECTION THROUGH LATE THIS
AFTERNOON...MAINLY ACROSS NORTHERN IMPERIAL COUNTY. AT THE
TERMINALS...THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR GUST FRONT
AT KIPL THROUGH THIS EVENING BUT SOMEWHAT LESS LIKELY AT KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL CONTINUE TO SPREAD EASTWARD THROUGHOUT MUCH OF CNTRL
ARIZONA THURSDAY/FRIDAY. DAYTIME HUMIDITIES OVER THE LOWER DESERTS
MAY FALL AS LOW AS 10 PERCENT WITH THE INTRODUCTION OF DRIER AIR
INTO THE REGION WITH GOOD RECOVERIES OVERNIGHT. THEREFORE...THE BEST
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS WILL BE RELEGATED BACK TO
THE HIGHER TERRAIN...INCLUDING GILA COUNTY...WITH LITTLE TO NO
CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS PERIOD.
WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL AFTERNOON
GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND
EVENING THUNDERSTORMS IN GILA COUNTY. FORECAST MODELS INDICATE A
RETURN OF MONSOONAL MOISTURE BACK INTO THE REGION SOMETIME AFTER
SUNDAY...WITH SOME MINOR DIFFERENCES WHEN THE DEEPEST PROFILE WILL
BE OVER THE DISTRICTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH/NOLTE/MO

In the hours before

Special weather statement, Jul 14, 2:54 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
254 PM MST MON JUL 14 2014

AZZ025-026-CAZ031-033-142245-
YUMA AZ-IMPERIAL CA-
254 PM PDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 345 PM PDT/345 PM MST/

AT 252 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WINTERHAVEN...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ANDRADE...
   ALGODONES DUNES...

LAT...LON 3263 11481 3265 11477 3271 11474 3268 11521
      3296 11494 3285 11436 3262 11449
TIME...MOT...LOC 2154Z 113DEG 15KT 3280 11465

HIRSCH
Special weather statement, Jul 14, 3:07 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST MON JUL 14 2014

AZZ024-142245-
GILA AZ-MARICOPA AZ-
307 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 345 PM MST

AT 306 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR GLOBE...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   GLOBE...
   CLAYPOOL...
   MIAMI...

LAT...LON 3340 11049 3325 11072 3354 11115 3370 11095
      3365 11092 3369 11084 3369 11083 3368 11081
TIME...MOT...LOC 2207Z 133DEG 5KT 3338 11077

WATERS
Special weather statement, Jul 14, 3:32 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST MON JUL 14 2014

AZZ022>024-142315-
MARICOPA AZ-
332 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 328 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF CAMP CREEK...MOVING SOUTHWEST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT COLLAPSES
AND DISSIPATES.

LOCATIONS IMPACTED INCLUDE...
   CAMP CREEK...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3403 11200 3403 11195 3402 11186 3400 11170
      3380 11178 3391 11211 3404 11201
TIME...MOT...LOC 2233Z 033DEG 6KT 3400 11186

LEINS
Special weather statement, Jul 14, 3:45 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST MON JUL 14 2014

CAZ031-033-142330-
IMPERIAL CA-
345 PM PDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 430 PM PDT

AT 344 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF ALGODONES DUNES...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN IMPERIAL COUNTY...

LAT...LON 3292 11517 3312 11499 3289 11469 3275 11482
TIME...MOT...LOC 2245Z 127DEG 10KT 3287 11484

WATERS
Special weather statement, Jul 14, 4:37 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM MST MON JUL 14 2014

AZZ024-150015-
GILA AZ-MARICOPA AZ-
437 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 515 PM MST

AT 432 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PUNKIN CENTER...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SUNFLOWER...
   ROUND VALLEY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3376 11161 3391 11160 3389 11130 3378 11131
TIME...MOT...LOC 2337Z 086DEG 11KT 3384 11140

MCLANE
Special weather statement, Jul 14, 5:11 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST MON JUL 14 2014

AZZ022-023-027-028-150100-
PINAL AZ-MARICOPA AZ-
511 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 509 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 8 MILES NORTH OF ESTRELLA SAILPORT...MOVING
WEST AT 5 MPH. STORMS ALSO NEAR WINTERSBURG...OVER SOUTH
MOUNTAIN...AND OVER THE ESTRELLA MOUNTAINS.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL MARICOPA COUNTY...
  RURAL NORTHWESTERN PINAL COUNTY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3330 11309 3357 11255 3336 11196 3295 11220
TIME...MOT...LOC 0010Z 109DEG 6KT 3319 11219

WATERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:06 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 14, 5:11 PM MSTSpecial Weather StatementPSRMaricopa49 min
Jul 14, 5:49 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal21 min
Jul 14, 5:57 PM MSTBlowing Dust AdvisoryPSR73 min
Jul 14, 6:18 PM MSTSpecial Weather StatementPSR42 min
Jul 14, 6:33 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 14, 6:41 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 14, 6:43 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 14, 6:51 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal114 min
Jul 14, 7:18 PM MSTAreal Flood AdvisoryPSRMaricopa117 min
Jul 15, 9:16 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 15, 11:37 AM MSTBlowing Dust AdvisoryPSR3 hr
Jul 15, 12:15 PM MSTSpecial Weather StatementPSRGila45 min
Jul 15, 12:22 PM MSTSpecial Weather StatementPSRPinal38 min
Jul 15, 12:59 PM MSTSpecial Weather StatementPSRPinal61 min
Jul 15, 1:13 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 15, 1:25 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal50 min
Jul 15, 1:38 PM MSTFlash Flood WatchPSR6 hr
Jul 15, 1:49 PM MSTSpecial Weather StatementPSR41 min
Jul 15, 2:06 PM MSTSpecial Weather StatementPSR39 min
Jul 15, 2:37 PM MSTSpecial Weather StatementPSRPinal38 min
Jul 15, 2:42 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 15, 3:06 PM MSTFlash Flood WarningPSRMaricopa114 min
Jul 15, 3:23 PM MSTSpecial Weather StatementPSR52 min
Jul 15, 3:38 PM MSTBlowing Dust AdvisoryPSR82 min
Jul 15, 3:47 PM MSTAreal Flood AdvisoryPSRMaricopa118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.